To the Editor.—
Hughes and Hatsukami1 add significant findings to our knowledge of the syndrome that ensues when smokers stop smoking. As they suggest, this is very likely a nicotine withdrawal syndrome. Their analysis of alternative hypotheses, however, ignores an important possibility.If it is assumed that a person using a psychotropic drug for a long time was normal without that drug, then a behavioral disorder when the drug is stopped may well be a classic pharmacologic withdrawal syndrome. In reality, however, the assumption cannot be tested because addicts do not come to our attention before their addiction.An alternative hypothesis is that the long-term drug user is self-medicating a behavioral disorder that antedates the drug exposure. In that case, stopping the drug will expose a previously masked set of symptoms. Here we would not be dealing with a classic withdrawal syndrome at all.Either mechanism would produce all
Goldstein A. Criteria of a Pharmacologic Withdrawal Syndrome. Arch Gen Psychiatry. 1987;44(4):392. doi:10.1001/archpsyc.1987.01800160108016
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: